Florida, 2023

Strong Wind in Florida, December 16, 2023

December 16, 2023 · NWS KEY · 2 events in 1 county or zone

Strong high pressure over the eastern United States combined with low pressure developing over the Gulf of Mexico combined to produce east to southeast winds of 20 to 25 mph with frequent gusts to near 40 mph. Along with rainfall from showers, minor wind damage in the form of downed trees occurred in the Upper Florida Keys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Strong high pressure over the eastern United States combined with low pressure developing over the Gulf of Mexico combined to produce east to southeast winds of 20 to 25 mph with frequent gusts to near 40 mph. Along with rainfall from showers, minor wind damage in the form of downed trees occurred in the Upper Florida Keys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Dec 16, 3:34 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 16, 3:34 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Key West FL
334 PM EST Sat Dec 16 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 238 PM EST Sat Dec 16 2023
Satellite imagery highlights a developing low pressure system over
the Gulf of Mexico. The southwestern half is void of deep
convection, but rife with little cyclonic swirls. The low level
water vapor channel places a tongue of dry air wrapping into the
eastern semicircle. Surface observations suggest the 1008 mb
center is just east of the central Gulf of Mexico, corroborated by
the CIMSS 925 mb vorticity analysis with a bullseye near the same
location.

The Florida Keys have been within a potent warm sector for much
of the day, although the confluence has been focused across the
Lower and Middle Keys. Rainfall totals for the Lower Keys are
near 2" in the last 12-hours, with many locations experiencing
dozens of rounds of rainfall. SFC winds are much higher than all
available guidance, and average near 30 knots at the Reef. Any
passing squall has transferred the boisterous BL down to the
surface, with wind gusts approaching 40 knots. SFC pressures have
fallen 5 mb in the past 6 hours at the office, and dewpoints are
between 72 and 74. A modified 18Z KKEY RAOB (77/73) sampled more
than 1300 J/kg of ML CAPE, 50 knots of EffBulkShear, and a loosely
organized vertical profile with meager low-level helicity. The
deep convection near the western tip of Cuba appears to be adding
some mid and upper level subsidence to the Keys, additionally, the
veering from the SFC through 10 kft is disheveled. Nevertheless,
the KBYX radar is active with broad sheaths of light to moderate
rain and scattered to numerous rain squalls. Lightning remains
absent.

.FORECAST...
The low pressure system will move northeast tonight and will cross
northern Florida Sunday morning. Meanwhile, the regime of strong
low-level confluence across the Keys will transition to strong
low-level cyclonic curvature. The mid to upper-level subsidence
should abate, in conjunction with falling heights aloft. SFC
dewpoint guidance and forecast soundings advertise moderate ML
instability should linger well after midnight, with EffBulkShear
values supportive of strong to severe storms. The Florida Keys
remain in a Slight Risk (level 2 of 5) for severe storms capable
of damaging wind gusts and isolated tornadoes. CAM guidance has
stuck with the trend for one or more linear squall lines spreading
east to southeast out of the Gulf of Mexico later in the night.

The heavy weather will clear on Sunday, although low-level
cyclonic lobes will retain drizzly stratocumulus cells for much of
the day. The low pressure system will strengthen and expand over
the western North Atlantic Monday through Friday. Meanwhile the
anticyclone trailing on its western flank will stall over the
Southeast US. Thus, breezy to windy northwesterlies slowly will
veer to the north then northeast for the remainder of the next
seven days. Rain chances will remain near nil and dewpoints will
remain in the 50s. The coldest stretch over the next week will be
Monday night through Tuesday night.

&&

.MARINE...
Issued at 238 PM EST Sat Dec 16 2023
A deepening low in the Gulf of Mexico will maintain strong to
near-gale breezes across the Florida Keys this evening and into
the overnight hours. Meanwhile, strong to severe thunderstorms
will be possible as the low moves northeast across the Gulf
towards Central Florida. The low will continue to advance
northeastward away from Florida early next week, holding fresh to
strong northerly breezes Monday and Tuesday, then veering to the
northeast on Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 238 PM EST Sat Dec 16 2023
Movement and development of a low pressure system in the Gulf of
Mexico continues to drive unsettled weather near EYW and MTH.
Discrete, short-lived waves of showers will continue to generate
short-lived IFR conditions amidst sustained MVFR ceilings. Weather
conditions will go transition twice during the TAF period. Winds
will veer southerly after the weak warm frontal system over the
Florida Keys lifts north. Afterwards one to two squall lines are
forecast to move easterly across the Keys waters ahead of a cold
front. Westerly winds will develop by 16/12Z following cold frontal
passage. Expect regular amendments for short-term weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  73  77  69  75 /  90  30  10   0
Marathon  73  77  68  74 /  90  40  10   0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 7 AM EST Sunday for FLZ076>078.

     Flood Watch through Sunday morning for FLZ076>078.

     Wind Advisory until 11 PM EST this evening for FLZ076>078.

GM...Small Craft Advisory until 11 PM EST this evening for GMZ031-032-
     035.

     Gale Warning until 11 PM EST this evening for GMZ033-034-042>044-
     052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....AJP
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 16, 12:12 PM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
1212 PM EST Sat Dec 16 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-171100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1212 PM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...This afternoon and tonight.

A Flood Watch remains in effect for the Florida Keys through late
tonight. Rainfall totals of 2 to 4 inches are expected, with
localized amounts around 5 inches possible.

A Small Craft Advisory is in effect for the Bayside and Gulf Side,
including Florida Bay, due to east to southeast winds near 25
knots.

Gale Warning in effect for the Straits of Florida, Hawk Channel,
and the deeper waters of the southeastern Gulf of Mexico due to
southeast winds near 30 knots, with frequent gusts 35 to 40 knots.

A Wind Advisory is in effect due to east to southeast winds 20 to
25 mph, with frequent gusts near 40 mph.

A Coastal Flood Advisory is in effect for all the Florida Keys.
Saltwater flooding of low elevation streets and lots is expected.
The saltwater flooding will be further exacerbated by bouts of
heavy rainfall overnight.

There is a slight risk for strong to even severe thunderstorms,
particularly this afternoon and evening. The primary threats for
any strong to severe thunderstorm will be potentially damaging
winds, cloud to surface lightning strikes, heavy rainfall
possibly leading to localized flooding, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions will likely continue through much
of next week, with peaks and lulls. These strong and gusty winds
may contribute to coastal flooding through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CLR

In the hours before

Special weather statement, Dec 16, 4:03 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Key West FL
403 PM EST Sat Dec 16 2023

FLZ076-162130-
Monroe Upper Keys FL-
403 PM EST Sat Dec 16 2023

...GUSTY SHOWERS WILL IMPACT UPPER KEYS IN MONROE COUNTY THROUGH 430
PM EST...

At 402 PM EST, Doppler radar was tracking gusty showers 8 miles
southeast of Plantation, or 14 miles south of Key Largo, moving
northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key Largo, Plantation, Rock Harbor, Windley Key, Upper Matecumbe Key,
and Islamorada.

This includes US 1 between mile markers 83 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2493 8055 2490 8060 2496 8064 2508 8050
      2512 8052 2518 8048 2520 8049 2521 8048
      2506 8041
TIME...MOT...LOC 2102Z 150DEG 23KT 2490 8046

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Monroe/Upper Keys

When
December 16, 5:22 PM EST
Where
Monroe/Upper Keys forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

A tree was downed by strong winds near mile marker 90.5 on the Old Highway on Plantation Key blocking the entire road.

Strong Wind, Monroe/Upper Keys

When
December 16, 8:18 PM EST
Where
Monroe/Upper Keys forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

A tree was downed near MM 90.8 near the Tavernier Creek Bridge, blocking one lane of U.S. Highway 1.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154342, 1154343.